fbpx

Using side effects as treatment

Weight loss in the younger population generally tends to be less of a problem than weight gain (with the exception of eating disorders etc.).  However, in the elderly there are definitely situations where weight loss can be problematic.  In these instances we must rule out medications first as there are many medications that can cause weight loss in the elderly.  The acetylcholinesterace inhibitors (donepezil, etc.) and digoxin are a couple of examples of medications that need to be monitored for this potential adverse effect.  There are obviously medical conditions that can cause weight loss as well.  While keeping this in mind, there are times when we can’t identify medications or a new diagnosis as the cause for a troublesome weight loss.  Let’s take into account that a patient may have a corresponding depression as well as insomnia.  This is the type of case where we can try to kill two or three birds with one stone.  So we have a patient that may be on an antidepressant and insomnia medication with a new problem of weight loss.  I frequently see Remeron (mirtazapine) used in this case as it has a side effect profile that tends to cause weight gain and sedation as well as certainly being indicated for the treatment of depression.

Written By Eric Christianson

January 5, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories